I have been clean from Heroin/other various substances and opiods my entire pregnancy (I was clean before I got pregnant, which I'm very grateful for). However, as I'm getting closer to my due date (June 14th) I have been researching child birth and found out that they use fentanyl (a very strong opiate, I used to frequently use) in the epidural. I have also read that, since it's injected in your spine, not IV, that very little, if any, reaches your central nervous system. My questions are, would it be safe for me to get an epidural? Would it cause me to get bad cravings afterwards? Do I have other options? I did a lot of things I'm not proud of when I was actively addicted, I just want to make sure I am the very best mother I can be to this baby girl. That includes not being exposed to things that will trigger my addiction to rear it's ugly head once again. Thank you!!View Thread
In case anyone else has this same issue, I talked with a doc (my mom knows who works in the L&D) and the doc said to discuss it with an anestheisiologist (sp?) The doctor said there's a way for them to mix an epidural without the use of fentanyl- although you HAVE to be firm with them when you're in delivery because, since they don't mix it that way very often, it takes longer for them to mix it. Also, if I have a c-section, I'm pretty much doomed to having to take opiates to relieve the pain, although the doctor also said that, since I'd be in so much pain to start with and probably have a residual tolerance to opiates, it more then likely won't get me high. She also suggested having someone else moderate my dosage if I do get a script of opiates for post-c-section pain. On my own note, I think it would be wise for me to see a counselor/psychiatrist/substance abuse expert while on any opiate medication to help avoid abuse and later relapse. Sometimes it helps to have a 3rd party, who KNOWS addiction and who isn't biased (parents and loved ones who could be moderating your dosage, may give in to giving you more if they see you in pain because they care too much about you to see you in any level of pain). I think hearing from an outside source that you're doing well or getting out of hand will greatly increase the chances of continued recovery. It's also been noted (in advance) on ALL my medical charts that I am a former opiate addict and that should be enough to make MOST docs reconsider introducing them into my system in an emergency where other drugs and therapies are available.View Thread
Thank you so much! I had NO idea who to even bring it up to (the nurses at my OB office, a psychiatrist, substance abuse counselor...) I have let the nurses (haven't seen a doctor) at my OB office know about my addiction (in detail). I'm glad I have other options and I'll be sure to put in my birth plan a note about restricting opiates because of prior dependence on them. Thank you!View Thread
Also, may want to try finding a suboxone doctor. It can be kind of expensive, but if your son can get money together to buy drugs, he can get money together to buy sobriety. This drug helps relieve most of the withdrawl symptoms and also contains an opiate blocker so even if he DOES want to get high, he can't.View Thread
St. Jude's (do a google search for St. Jude's substance abuse treatment) has a scholarship program. You have to write a letter, you will have to call them to get the information on the scholarship (it's not available on their website). They have long-term treatment though (3 months) sometimes the Catholic Archdiocese has rehab programs that are free/low cost/sliding scale, so I would call the closest one to your town. I went to one in st. louis (strictly for women) for 21 days. I always detoxed in the psych ward at a local hospital as well (so I could be comfortably medicated with anti-nausea, anti-diarrheal, and sleep medication to withdraw more smoothly. It also helps that you can't just walk out of a psych ward, you can walk out of rehab. Sometimes, those 1st few days, you can talk yourself into NEEDING to get high just 1 last time- which is never 1 last time. Also, think about looking into a sober living facility for when he gets out of rehab. A lot of them are free and help with job placement *they usually charge a small "sobriety deposit" when you are placed* they only charge you rent once you get a job. It's a great place to transition back into the "normal world" and the frequent drug testing along with not being in a place you used to get high in, helps keep the cravings at bay. If he goes to a substance abuse treatment center, they usually help with continued care (outpatient, transitional housing, etc) and hopefully he gets the most out of it! Good luck!! I know how hard it was for my mom when I was actively addicted. You're in my thoughts and prayers!View Thread
I have had 2 ECTs because of my bipolar disorder (mainly manic). I was a drug addict as well when I got the ECTs, and I only stayed clean for the duration of my stay in the hospital. The day I got out, I went and got high again. However, for a few months, I noticed my mania had subsided a bit. After my 2nd one, I had a bad time with short term memory for a couple weeks, so I refused any further treatments. I did, however, meet a man in the hospital who was court ordered to receive treatment and I saw him progress very well with them. He went from being completely out of control and sort of "on another planet" to being a lot calmer and more present with those around him. I think it does work for certain disorders, I'm not sure which, that affect certain areas of the brain, and isn't so effective on disorders affecting other areas of the brain. I'm not a doctor, but having been hospitalized 13 times in 12 months, I have seen a LOT of patients under ECT treatment and some get better, some have no reaction to it. I think it has to do with whatever your brain chemistry is.View Thread
I am a former heroin addict, and trust me, an addict will ONLY stop using when he/she is ready to. No one can convince them. They may go to rehab (I went 4 times before I quit). And his girlfriend may not use yet, but trust me, she will. That's how I was introduced to drugs (through my ex who used for several years while we were together before I started using with him). This is a very complex situation, and it hurts loved ones around the addict. However, there's not much you can do except offer support and resources when HE is ready. Until then, I'm sorry to say, there's a very good chance he will go through the motions, go to meetings even, he may even lie and act like he's clean, until HE makes the choice that enough is enough. Interventions can help because "outting" an addict as an addict, showing him that it won't be ignored anymore, can be a great motivator to get clean and that method does work for some addicts. Still, the choice has to be HIS because forcing it will, like I said, cause him to go through the motions but ultimately he will relapse until HE decides enough is enough.View Thread
(I am a former Heroin Addict) I've been through withdrawal from opiates many times, and because you were on this drug for so long, it's going to take longer to get all of it out of your system. I know, it's extremely unnerving to not be able to get comfortable (get cold, cover up, start sweating, uncover, start freezing, and repeat). I found that, when I was extremely uncomfortable, it helped to take a hot shower with the door open and the shower curtain pulled half open. I think it's the mix of hot and cold, but it provided relief for about half an hour (until the hot water ran out). Good luck!!View Thread
I, myself, am a former heroin addict. I have overdosed 5 times, 2 of which were bad enough to require medical treatment. I believe (from my experiences) that, because opiates in general are respiratory suppressants, brain damage is inevitable (in varying degrees) from long term usage and especially from over dosing. I have noticed significant loss of my motor coordination, and verbal communication skills as well as vision loss. I have a friend who went blind in 1 eye after a heroin overdose that landed him in the hospital. It's also pretty common for addicts to develop infections of heart valves, veins, etc. if they are IV drug users, which might have spread to the brain. I'm not a doctor or anything, but it is very likely that your son did incur some level of brain damage from his drug use (speaking from personal experience and things I noticed in other addicts). I am very sorry for your loss and all the questions you and your family/friends are left with. You are in my thoughts and prayers.View Thread
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.